Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 18, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at May 18, 2018, 9:20 PM EDT for Boone County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 9:20 PM EDT (01:20 UTC)
- Expired
- May 19, 2018, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
County Boone County, KY
The radar
The Cincinnati radar (KILN), 95 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
195 WGUS51 KILN 190120 FFWILN KYC015-190415- /O.NEW.KILN.FF.W.0018.180519T0120Z-180519T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wilmington OH 920 PM EDT FRI MAY 18 2018 The National Weather Service in Wilmington has issued a * Flash Flood Warning for... Northern Boone County in northern Kentucky... * Until 1215 AM EDT. * At 919 PM EDT, radar indicated that thunderstorms had produced heavy rain across the warned area. Heavy rain continues to fall with another inch possible. Runoff from this excessive rainfall will cause flash flooding to occur. * Some locations that will experience flooding include... Lawrenceburg, Burlington, Petersburg, Hueys Corners, Belleview, Idlewild and Waterloo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Be especially cautious at night when it is harder to recognize the dangers of flooding. To report flash flooding, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. && LAT...LON 3911 8480 3893 8470 3889 8478 3907 8488 $$ Sites
1 follow-up statement
782 WGUS71 KILN 190417 FFSILN Flash Flood Statement National Weather Service Wilmington OH 1217 AM EDT SAT MAY 19 2018 KYC015-190425- /O.EXP.KILN.FF.W.0018.000000T0000Z-180519T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Boone KY- 1217 AM EDT SAT MAY 19 2018 ...THE FLASH FLOOD WARNING FOR NORTHERN BOONE COUNTY HAS EXPIRED... The heavy rain has ended and flash flooding is no longer expected to pose a threat. However, high water continues and an areal flooding warning has been issued for this area until 615 AM. Please report previous flash flooding to the National Weather Service by going to our website at weather.gov/iln and submitting your report via social media. LAT...LON 3911 8480 3893 8470 3889 8478 3907 8488 $$ AR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 18, 8:47 PM EDT, 33 minutes earlier.
Area forecast discussion, May 18, 8:47 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 847 PM EDT Fri May 18 2018 .SYNOPSIS... A broad area of low pressure will migrate northward into the area tonight through Saturday, providing widespread showers and thunderstorms. Another system will move into the region Sunday into Monday, keeping precipitation chances in the forecast through early next week and a continued warm and humid airmass. Drier weather may return by midweek next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Went ahead and issued a short flash flood watch for portions of the tristate area given additional heavy rain moving into the region. Updated the forecast to add heavy rain mention in across southwestern portions of the forecast area across the tri-state especially. Over 4 inches of rain has already occurred in some locations. Thunder will be primarily limited to the south this evening where there is the better instability. Rain showers will overspread the rest of the region and remain in place this evening and into tonight. Rain activity will gradually decrease in coverage late in the overnight hours. Updated the HWO to include flood threats across primarily the western half of the forecast area for this evening and into the overnight hours. Only minor changes to the rest of the forecast at this time. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... A weakly-defined surface low will be tracking west and northwest of the local area at the beginning of the short term period, with the front expected to be oriented approximately west to east just north of the FA. Although cloud cover will be a bit thicker and more widespread for western parts of the area, breaks in clouds in the eastern half or so of the region will allow for spotty shower and thunderstorm development fairly quickly/early during the day on Saturday. With diurnal heating, activity will increase in coverage as it moves northeast from the late morning through early evening hours. Even though the individual weather features involved in tomorrows environment are relatively weak and ill-defined on their own, any surface low moving through the Ohio Valley in mid-May certainly deserves a second look from a severe risk perspective. Do think that the MRGL risk per SPC in the east is well justified as low level destabilization will be more robust and widespread than is being experienced today (Friday). With this being said, the wind fields aloft are fairly weak and will likely limit organization of storms to a degree. With sufficient instability and lack of any notable shear and/or focused forcing mechanism aloft, the environment and evolution will bear watching, but the overall threat will likely remain closer to the low end of the scale. Certainly cannot rule out some small hail or gusty winds in the strongest cells that develop Saturday. Highs will top out in the mid 70s to around 80 degrees on Saturday. By Saturday evening, the surface low will be pulling away from the local area and with the loss of daytime heating, expect a fairly rapid downtick in convective coverage towards sunset. Nevertheless, as the surface low pulls away, the trailing cold front will once again begin to stall over the local area Saturday night into Sunday, with lows ranging from the upper 50s in the north to the mid 60s in the south. With the frontal boundary continuing to linger in the area, the threat for daily scattered showers and storms will continue Sunday into the first part of the long term period. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Wavy quasi-stationary front will extend across the region at the beginning of the period. The front may briefly lift north of the area as low pressure tracks across the lower Great Lakes on Tuesday. But as the low heads east, a trailing front will slide across the area. Unsettled conditions will persist through this time period with sporadic showers and thunderstorms. Center of high pressure will track from the Great Lakes to off the New England coast from Wednesday through Friday. The influence of this high will bring dry conditions to the forecast area for the latter part of the week. Temperatures will be above normal through the period with lows having a greater departure from normal than highs. && .AVIATION /01Z SATURDAY THROUGH WEDNESDAY/... Showers will move across the TAF sites at the start of the TAF period and into the overnight hours. There will be thunderstorms also around the KCVG and KLUK TAFs at the start of the TAF period. Vsbys will be reduced with some of the precipitation activity. Cigs will lower overnight into the IFR and MVFR categories and then rise to MVFR during the day on Saturday. Additional showers and thunderstorms will be possible on Saturday in addition to some wind gusts around 20 knots. OUTLOOK...Chances for thunderstorms will exist at times through Tuesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...Flash Flood Watch until 1 AM EDT Saturday for OHZ077-078. KY...Flash Flood Watch until 1 AM EDT Saturday for KYZ090>098. IN...Flash Flood Watch until 1 AM EDT Saturday for INZ074-075-080. && SYNOPSIS...KC NEAR TERM...Novak SHORT TERM...KC LONG TERM... AVIATION...Novak
Hazardous weather outlook, May 18, 8:46 PM EDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 846 PM EDT Fri May 18 2018 INZ050-058-059-066-073-KYZ089-099-OHZ026-034-035-042>044-051>053- 060>062-070>072-079-200100- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Carroll-Mason-Hardin- Mercer-Auglaize-Darke-Shelby-Logan-Miami-Champaign-Clark-Preble- Montgomery-Greene-Butler-Warren-Clinton-Brown- 846 PM EDT Fri May 18 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northern Kentucky, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Heavy rain will move across the region tonight. There will be the potential for flooding concerns tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated strong to severe thunderstorms will be possible Sunday evening into Sunday night as another system approaches the area. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report heavy rainfall values to the National Weather Service. KYZ100-OHZ045-046-054>056-063>065-073-074-080>082-088-200100- Lewis-Union OH-Delaware-Madison-Franklin OH-Licking-Fayette OH- Pickaway-Fairfield-Ross-Hocking-Highland-Adams-Pike-Scioto- 846 PM EDT Fri May 18 2018 This Hazardous Weather Outlook is for Northeast Kentucky, Central Ohio and South Central Ohio. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated strong to severe thunderstorms will be possible on Saturday afternoon and evening and again Sunday evening and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ074-075-080-KYZ090>098-OHZ077-078-200100- Dearborn-Ohio-Switzerland-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Hamilton-Clermont- 846 PM EDT Fri May 18 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EDT SATURDAY... This Hazardous Weather Outlook is for Southeast Indiana, Northern Kentucky and Southwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated strong to severe thunderstorms will be possible Sunday evening into Sunday night as another system approaches the area. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report heavy rainfall values to the National Weather Service.
In the hours before
Local storm report, May 18, 6:48 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
648 PM EDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD WILLIAMSTOWN 38.64N 84.56W
05/18/2018 GRANT KY LAW ENFORCEMENT
HIGH WATER WAS REPORTED ON THE INTERSTATE 75 NEAR
WILLIAMNSTOWN.
&&Special weather statement, May 18, 7:03 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
703 PM EDT FRI MAY 18 2018
KYZ090>092-095-096-182330-
Boone KY-Pendleton KY-Kenton KY-Gallatin KY-Grant KY-
703 PM EDT FRI MAY 18 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KENTON...SOUTHERN
BOONE...NORTHEASTERN GRANT...WEST CENTRAL PENDLETON AND EASTERN
GALLATIN COUNTIES UNTIL 730 PM EDT...
At 703 PM EDT, radar indicated a strong thunderstorm over Crittenden,
moving north at 10 mph.
STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Independence, Walton, Union, Crittenden, Dry Ridge, Ryland Heights,
Munk, Atwood, Richwood, Ryle, Bank Lick, Northcutt, Big Bone Lick,
Bracht, Gardnersville, Knoxville, Fiskburg, Ricedale, Beaverlick and
Sherman.
This includes the following Interstates...
I-71 in Kentucky between mile markers 68 and 77.
I-75 in Kentucky between mile markers 159 and 176.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3886 8479 3888 8478 3889 8481 3890 8481
3897 8447 3886 8446 3885 8446 3871 8445
3866 8467
TIME...MOT...LOC 2303Z 165DEG 11KT 3876 8459
SitesLocal storm report, May 18, 7:09 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
709 PM EDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM FLASH FLOOD DRY RIDGE 38.68N 84.60W
05/18/2018 GRANT KY PUBLIC
WATER OVER ROADWAY AND FLOW DOWN HILLSIDE.
&&Special weather statement, May 18, 7:21 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Wilmington OH
721 PM EDT FRI MAY 18 2018
INZ075-080-KYZ089-090-094-182345-
Switzerland IN-Ohio IN-Carroll KY-Owen KY-Gallatin KY-
721 PM EDT FRI MAY 18 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OHIO...SWITZERLAND...
EASTERN CARROLL...WESTERN OWEN AND WESTERN GALLATIN COUNTIES UNTIL
745 PM EDT...
At 721 PM EDT, radar indicated strong thunderstorms along a line
extending from 6 miles north of Vevay to 10 miles east of New Castle,
moving north at 15 mph.
STORM HAZARDS INCLUDE...
Very heavy rain...
Locations impacted include...
Carrollton, Vevay, Warsaw, Kentucky Speedway, Florence, Pleasant,
Fairview, Ghent, Sanders, Sparta, Worthville, Monterey, Gratz, Center
Square, Interstate 71 at Mile Marker 52, Langstaff, Wheatley,
Markland, Avonburg and Moorefield.
This includes I-71 in Kentucky between mile markers 44 and 56.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3838 8490 3842 8488 3843 8493 3845 8491
3846 8492 3843 8494 3843 8496 3847 8495
3849 8499 3852 8498 3851 8503 3856 8501
3857 8504 3856 8506 3860 8508 3859 8511
3888 8521 3892 8520 3890 8495 3835 8483
TIME...MOT...LOC 2321Z 168DEG 12KT 3884 8507 3840 8497
SitesLocal storm report, May 18, 7:35 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
735 PM EDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD WILLIAMSTOWN 38.64N 84.56W
05/18/2018 GRANT KY 911 CALL CENTER
HELTON STREET WASHED OUT. SEVERAL ROADS AND BUSINESSES
FLOODED.
&&
MBPLocal storm report, May 18, 8:22 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
822 PM EDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM FLASH FLOOD 3 SW WILLIAMSTOWN 38.61N 84.60W
05/18/2018 GRANT KY BROADCAST MEDIA
HEEKIN CLARKS CREEK IS OUT OF ITS BANKS AND ACROSS A
ROAD.
&&The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:43 PM EDT | Flash Flood Watch | ILN | Boone, Bracken, Campbell, Gallatin, Grant, Kenton and 3 more | 4 hr |
| May 19, 12:15 AM EDT | Areal Flood Warning | ILN | Boone | 6 hr |
| May 19, 12:21 AM EDT | Areal Flood Warning | ILN | Boone, Grant, Kenton | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.